Thunderstorm Wind, Campbell
- When
- July 2, 4:25 PM MST
- Where
- Campbell County, 15 mi N of Recluse
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.917, -104.600
A line of severe thunderstorms developed across northern Campbell County and moved east across Crook County. The storms produced wind gusts up to 80 mph across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed across northern Campbell County and moved east across Crook County. The storms produced wind gusts up to 80 mph across the area. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:30 AM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SAT JUL 2 2005 .DISCUSSION...AT 18Z SFC MAP SHOWS WK TROF OF LW PRES OVR NRN HIGH PLAINS. S/W MVG INTO WRN WY/MT AT 18Z WL PUSH EAST THIS AFTERNOON AND CAUSE AN INC IN LARGE SCALE ASCENT ACRS FA. STG OMEGA DVLPS FM 21Z-00Z FM HARDING COUNTY SOUTH THRU CENTRAL BLK HLS. MLCAPE INCRS TO 800-1500 J/KG IN THIS AREA BY 21Z...THUS...EXPECT TSTMS ACTIVITY NEAR BIG HORNS AND WRN CAMPBELL COUNTY TO INC AS THEY REACH THIS AREA. THESE STORMS SHLD MV EAST THRU EVENING HRS. AS STORMS MV EAST THEY WILL MV INTO ENVIRONMENT WITH MLCAPE OF 2000-3000 J/KG...STG INSTABILITY AND GOOD SHEAR. WOULD EXPECT SUPERCELL STORMS ON PLAINS THIS AFT AND EVENING...ESP ALONG AND EAST OF LINE FM BUFFALO-WALL- -MARTIN WITH LARGE HAILS AND DAMAGING WINDS MAIN PROBLEM. FARTHER TO WEST EXPECT MORE ISOLATED THREAT OF SVR WX. CDFNT WL MV THRU THIS EVENING...PUSHING TSTM ACTIVITY TO EAST WITH IT. ON SUNDAY...COOLER AIR WILL ARRIVE ALONG WITH BRISK NW WINDS. A WK S/W WL MV ACRS FA...BUT WL GO DRY NOW OVR ALL BUT SRN FA WHERE BEST MSTR/INSTABILITY WL BE. ON SUN NIGHT...LLVL JET AND SOME THETA-E ADV MAY LEAD TO SCT TSTMS IN SWRN AND S-CENT SD DURING THE EVENING HOURS...OTHERWISE...EXPECT INDEPENDENCE DAY TO BY DAY WITH SEASONAL TEMPS. BY TUES RETURN FLOW WL HAVE BROUGHT MORE MOISTURE BACK TO REGION AND AN INCREASE IN INSTABILITY WILL LIKELY LEAD TO A CHC OF TSTMS ON TUES AFT/EVENING AS ANOTHER S/W MVS ACRS FA. EXTENDED...UPPER RIDGE WILL DOMINATE THE WEATHER PATTERN THROUGH THE EXTENDED. A FEW WEAK S/W MOVE THROUGH THE RIDGE LATE IN THE WEEK... BUT AT THIS TIME APPEARS THAT IT WILL REMAIN DRY. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE SEASONAL. && .AVIATION...THUNDERSTORMS WILL DEVELOP OVER NORTHEAST WYOMING AND THE BLACK HILLS EARLY IN THE AFTERNOON...AND OVER REMAINING PARTS OF THE TWEB RTES LATER IN THE AFTERNOON INTO THE EVENING. THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE NORTH AND EAST OF KRAP. LARGE HAIL AND WIND GUSTS OVER 50KTS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1041 AM MDT SAT JUL 2 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031230- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1041 AM MDT (1141 AM CDT) SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH EXTREME NORTHEAST WYOMING THIS AFTERNOON AND EVENING... A TROF OF LOW PRESSURE WILL MOVE ACROSS WESTERN SOUTH DAKOTA TODAY. THE TROF...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL TRIGGER THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL DEVELOP FROM NORTHEAST WYOMING AND THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF A LINE FROM BUFFALO TO WALL TO MARTIN. HAIL GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH ARE POSSIBLE FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS CHANCE OF THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED FROM THESE THUNDERSTORMS. AT THIS TIME...INDEPENDENCE DAY LOOKS TO BE DRY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 ENE HILL CITY 43.95N 103.51W
07/02/2005 0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 17 SW FAITH 44.84N 102.28W
07/02/2005 0.75 INCH MEADE SD PUBLIC
HAIL LASTED UNTIL 410 PM MDT.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST CAPUTA 44.00N 102.98W
07/02/2005 60 MPH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NNW PIEDMONT 44.30N 103.43W
07/02/2005 0.88 INCH MEADE SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL N DUPREE 45.05N 101.60W
07/02/2005 0.88 INCH ZIEBACH SD TRAINED SPOTTER
&&
LCZEPYHAThe Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464087, 5464088, 5464089, 5464090, 5464091, 5463802, 5463803, 5463801.